Tags

Type your tag names separated by a space and hit enter

Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department.
Ann Emerg Med. 2001 Dec; 38(6):666-71.AE

Abstract

STUDY OBJECTIVES

We sought to document the degree of polypharmacy, the frequency of adverse drug-related events (ADREs) leading to emergency department presentation that were recognized by emergency physicians, and the frequency of potential adverse drug interactions (PADIs) in medication regimens of elderly patients in the ED.

METHODS

We conducted a retrospective chart review on 300 randomly selected ED visits made by patients 65 years of age and older between January 1 and December 31, 1998. ADREs were defined according to a standardized algorithm. PADIs were identified by using the drug interaction database PharmVigilance.

RESULTS

After excluding 17 patient visits with inadequate documentation, 283 were left for review. Of these, 257 (90.8%) patients were taking 1 or more medications (prescribed or over the counter). The number of medications consumed ranged from 0 to 17 and averaged 4.2 (SD+/-3.1) drugs per patient. ADREs accounted for 10.6% of all ED visits in our patient group. The most frequently implicated classes of medications were nonsteroidal anti-inflammatory drugs, antibiotics, anticoagulants, diuretics, hypoglycemics, beta-blockers, calcium-channel blockers, and chemotherapeutic agents. Thirty-one percent of all patients in our group had at least 1 PADI in their medication list. Among patients who presented because of an ADRE, 50% had at least 1 PADI in their medication list that was unrelated to the ADRE with which they presented.

CONCLUSION

ADREs are an important cause of ED presentation in the elderly. PADIs are found in a significant proportion of medication lists. Emergency physicians must be vigilant in monitoring elderly patients for medication-related problems.

Authors+Show Affiliations

McGill University Royal College Emergency Medicine Residency Training Program, Sir Mortimer B. Davis-Jewish General Hospital, McGill University, Montreal, Quebec, Canada. chohl@hotmail.comNo affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Journal Article
Research Support, Non-U.S. Gov't

Language

eng

PubMed ID

11719747

Citation

Hohl, C M., et al. "Polypharmacy, Adverse Drug-related Events, and Potential Adverse Drug Interactions in Elderly Patients Presenting to an Emergency Department." Annals of Emergency Medicine, vol. 38, no. 6, 2001, pp. 666-71.
Hohl CM, Dankoff J, Colacone A, et al. Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department. Ann Emerg Med. 2001;38(6):666-71.
Hohl, C. M., Dankoff, J., Colacone, A., & Afilalo, M. (2001). Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department. Annals of Emergency Medicine, 38(6), 666-71.
Hohl CM, et al. Polypharmacy, Adverse Drug-related Events, and Potential Adverse Drug Interactions in Elderly Patients Presenting to an Emergency Department. Ann Emerg Med. 2001;38(6):666-71. PubMed PMID: 11719747.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Polypharmacy, adverse drug-related events, and potential adverse drug interactions in elderly patients presenting to an emergency department. AU - Hohl,C M, AU - Dankoff,J, AU - Colacone,A, AU - Afilalo,M, PY - 2001/11/24/pubmed PY - 2002/1/5/medline PY - 2001/11/24/entrez SP - 666 EP - 71 JF - Annals of emergency medicine JO - Ann Emerg Med VL - 38 IS - 6 N2 - STUDY OBJECTIVES: We sought to document the degree of polypharmacy, the frequency of adverse drug-related events (ADREs) leading to emergency department presentation that were recognized by emergency physicians, and the frequency of potential adverse drug interactions (PADIs) in medication regimens of elderly patients in the ED. METHODS: We conducted a retrospective chart review on 300 randomly selected ED visits made by patients 65 years of age and older between January 1 and December 31, 1998. ADREs were defined according to a standardized algorithm. PADIs were identified by using the drug interaction database PharmVigilance. RESULTS: After excluding 17 patient visits with inadequate documentation, 283 were left for review. Of these, 257 (90.8%) patients were taking 1 or more medications (prescribed or over the counter). The number of medications consumed ranged from 0 to 17 and averaged 4.2 (SD+/-3.1) drugs per patient. ADREs accounted for 10.6% of all ED visits in our patient group. The most frequently implicated classes of medications were nonsteroidal anti-inflammatory drugs, antibiotics, anticoagulants, diuretics, hypoglycemics, beta-blockers, calcium-channel blockers, and chemotherapeutic agents. Thirty-one percent of all patients in our group had at least 1 PADI in their medication list. Among patients who presented because of an ADRE, 50% had at least 1 PADI in their medication list that was unrelated to the ADRE with which they presented. CONCLUSION: ADREs are an important cause of ED presentation in the elderly. PADIs are found in a significant proportion of medication lists. Emergency physicians must be vigilant in monitoring elderly patients for medication-related problems. SN - 0196-0644 UR - https://www.unboundmedicine.com/medline/citation/11719747/Polypharmacy_adverse_drug_related_events_and_potential_adverse_drug_interactions_in_elderly_patients_presenting_to_an_emergency_department_ L2 - https://linkinghub.elsevier.com/retrieve/pii/S0196-0644(01)94923-6 DB - PRIME DP - Unbound Medicine ER -